Terrylin is just one of the many people living with tardive dyskinesia (TD). To help raise awareness of TD, states across the country have declared this week #TDAwarenessWeek. Learn more about TD at www.TalkAboutTD.com
Tardive Dyskinesia, commonly known as TD, is one of the most widely yet unknown conditions in the United States today. For more than 500,000 Americans, TD causes stiff, jerky, sometimes painful movements of your face and body that you cannot control, which is a side effect of antipsychotic medications. These drugs are often used to treat schizophrenia, depression, bipolar disorder, and schizoaffective disorder. Not everyone who takes an antipsychotic drug will get it, but if it happens, it’s sometimes permanent. One in four people who are taking certain mental health medications may develop these uncontrollable movements of TD.
Symptoms and signs of TD can appear as early as 3 months after starting taking antipsychotics, and the risk increases the longer the individual is taking one of these drugs. These uncontrolled movements can be either fast or slow, and fall under two categories:
Orofacial Dyskinesia, or uncontrolled movements in your face, meaning one may:
- Stick your tongue without trying,
- Blink your eyes fast,
- Smack or pucker your lips,
Dyskinesia of the Limbs, or uncontrolled movements in your arms, legs, fingers, or toes, may cause you to:
- Wiggle your fingers,
- Tap your feet,
- Flap your arms,
- Thrust out your pelvis, or
- Sway from side to side
Usually, you have to be on an antipsychotic medication for at least 3 months before symptoms may occur. Although TD is rare, you are more likely to get if if you:
- Take older versions of these medications
- Are a woman who has gone through menopause
- Are over the age of 55
- Use alcohol or other drugs
- Have been taking antipsychotic medicine for a long period of time
The goal is to prevent TD. Anytime a doctor prescribes a new drug to treat a mental health disorder, ask about its side effects – make sure that the benefits of the drug outweigh the risks. If you have movement problems, tell your doctor, but do not stop taking the medication on your own. Your doctor can take you off the medicine that caused the movements, or lower the dose to lessen the symptoms.
We also want to end the stigma of TD. People with TD often face unwanted stigma, which can ultimately worsen their mental health symptoms and cause embarrassment for something they cannot control. Even though more than 500,000 Americans suffer from TD, the condition is still widely unknown or misunderstood due to a lack of public education and awareness. It’s important to recognize that 1 in 4 people in America live with a mental health condition, and it’s critical to promote greater awareness about the impact and burden of TD, both for the greater public, and also for those that may be at risk of developing TD. We want to ensure that all those who are impacted or could be impacted by the condition have the support they need!